Alert archive / Virginia / Tornado Warnings in 2023
Tornado Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Apr 22, 2023, 12:24 PM EDT for Culpeper County, Madison County, Virginia. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2023, 12:24 PM EDT (16:24 UTC)
- Expired
- Apr 22, 2023, 12:44 PM EDT
- In force
- 20 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
Counties Culpeper County, VA, Madison County, VA
The radar
The Sterling radar (KLWX), 80 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 22, 10:07 AM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Apr 22, 10:52 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 22, 10:52 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1052 AM EDT Sat Apr 22 2023
.SYNOPSIS...
A strong cold front will cross the region today. A secondary
cold front will cross the region Sunday. High pressure will
follow for the first half of next week, then low pressure may
approach from the south during the second half of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High dense overcast earlier today has thinned out considerably
east of I-95 where substantial heating and moistening is aken
place. Dewpoints have risen into the 50s from mid 40s earlier
today. Some destabilization is ongoing given growing cu field.
Line of storms northeast of Lynchburg has weakened considerably,
but line could intensify as it moves to the northeast into a
destabilizing air mass. How much CAPE gets realized is still in
question, but 0-6km shear is very strong based on 12Z sounding
and should maintain a well organized line given strengthening
wind fields through the afternoon. Damaging winds and heavy
rainfall are the main threats. Brief training of cells is
possible given almost unidirectional flow and brief rain rates
of an inch or two per hour are possible. Thunderstorm threat
should begin to wind down after 6PM, but showers may linger
along I-95 until about 8PM or so.
The front will clear to the east this evening. Winds will shift
to westerly but may be light enough later tonight to result in
patchy fog as temperatures fall into the 40s.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A secondary cold front is expected to cross the region Sunday.
Moisture will be limited, so any precipitation should be limited
to along and west of the Allegheny Front (where a little snow
can't be ruled out). Breezy west to northwest downsloping winds
should push temperatures well into the 60s east of the mountains
despite modest cold air advection aloft.
High pressure looks to build into the region heading into early
next week. This will result in dry weather and below normal
temperatures with highs in the 50s/60s and lows in the 30s/40s.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The global guidance favors a split flow regime for much of next
week. Aloft, the key players on Tuesday are a broad upper low across
the Great Lakes and a compact closed low digging through the Central
Great Basin. Through the week, ensembles agree on carrying this
broad negative height anomaly over the Great Lakes slowly toward New
England. Meanwhile, the wave ejecting out of the Four Corners
crosses through the Southern Plains on Thursday. Each of these
features could impact the Mid-Atlantic region one way or another.
Starting with the closed low across the Great Lakes into New
England, its position and eastward progression will dictate any
direct impacts. Depending on the degree of moisture return, cyclonic
flow about this trough may spawn some shower activity by mid-week.
Tracking its progression may prove to be difficult given the rex
block setup as a ridge settles to the east of Hudson Bay. Looking at
the southern stream system, the trend has been slower with a more
suppressed track. However, multi-cycle comparisons of a number of
global models yields poor run-to-run continuity of many synoptic
features. Thus, confidence is below average in tracking the mid/late
week pattern. By the end of the work week, ensemble means agree on
an anomalous upper low across the northern-central U.S. while the
southern stream remains semi-active.
The overall pattern favors below average temperatures with highs
restricted to the 60s and mountains in the 50s. This is accompanied
by low temperatures staying fairly close to late April climatology.
With surface high pressure exiting on Tuesday, the coldest nighttime
temperatures should occur earlier in the period. Increasing warm
advection on Tuesday night should limit any potential for frost.
Given the degree of uncertainty in the pattern, a chance for rain
showers is maintained in the forecast package through mid/late next
week. The best chances for rain will depend on the placement and
intensity of the approaching southern stream disturbances.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
A strong cold front is expected to cross the region between
16Z-22Z accompanied by widespread showers and thunderstorms.
Sub-VFR is likely in this activity, with gusts in excess of 40
knots possible in/near stronger storms. Outside of storms, wind
gusts to 30 kts are likely out of the south.
Winds shift to W/NW tonight through Sunday. Lighter winds
overnight could result in some patchy fog. Gusts of 15-25 kts
are expected Sunday as a secondary front crosses. VFR is
expected during this time, lingering through Monday with
continued occasional W/NW breezes.
High pressure remains in charge through Tuesday before retreating
offshore. VFR conditions are expected through the middle of the
week. A few showers may enter the picture by Wednesday, but do not
anticipate any restrictions at this time. Initial northwesterly
winds on Tuesday may gust up to 15 knots or so before additional
wind shifts ensue as high pressure departs.
&&
.MARINE...
Southerly flow is expected to increase with gusts of 25-30 kts
today ahead of a strong cold front. Showers and thunderstorms
may contain gusts to storm force along with waterspouts this
afternoon and evening. Once the front crosses, winds will shift
to west and northwest and become lighter overnight.
A secondary cold front will cross the region Sunday, with gusts
of 15-25 kts most likely at times through Monday.
As gradients weaken, expect a drop off in wind speed across the
marine waters. Sub-advisory winds are expected on Tuesday before a
possible ramp up late Wednesday. This is dependent on whether a
coastal low forms and where. For now, will show increasing gusts up
to 20 to 25 knots over the far southern Chesapeake Bay waters.
Uncertainty is relatively high so this is subject to change.
&&
.TIDES/COASTAL FLOODING...
Eventually a shift to westerly flow behind this afternoon's
cold front should gradually lower water levels. This really does
not become evident until the second half of Sunday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ530>543.
&&
SYNOPSIS...DHOF
NEAR TERM...LFR
SHORT TERM...DHOF
LONG TERM...BRO
AVIATION...LFR/BRO
MARINE...LFR/BRO
TIDES/COASTAL FLOODING...DHOFHazardous weather outlook, Apr 22, 11:45 AM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1145 AM EDT Sat Apr 22 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-231000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1145 AM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 6 PM EDT this evening for the threat of damaging winds and some hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-231000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1145 AM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 6 PM EDT this evening for areas east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation has been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-231000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1145 AM EDT Sat Apr 22 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 12:09 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Madison, Orange | 51 min |
| Apr 22, 12:48 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock, City of Manassas, City of Manassas Park | 42 min |
| Apr 22, 12:59 PM EDT | Special Marine Warning | LWX | 110 min | |
| Apr 22, 1:20 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Fauquier, Loudoun, Prince William, City of Fairfax, City of Falls Church and 2 more | 40 min |
| Apr 22, 1:57 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Apr 22, 2:17 PM EDT | Special Marine Warning | LWX | 88 min | |
| Apr 22, 2:21 PM EDT | Special Marine Warning | LWX | 114 min | |
| Apr 22, 2:40 PM EDT | Special Marine Warning | LWX | 111 min | |
| Apr 22, 2:48 PM EDT | Special Marine Warning | LWX | 95 min | |
| Apr 22, 3:38 PM EDT | Special Marine Warning | LWX | 52 min | |
| Apr 22, 4:45 PM EDT | Special Marine Warning | LWX | 45 min | |
| Apr 22, 2:02 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery | 43 min |
| Apr 22, 2:14 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Calvert, Charles, Prince George's | 46 min |
| Apr 22, 2:47 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Harford, Howard, City of Baltimore | 43 min |
Nearby
Tornado Warnings in Virginia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.